Lamotrigine [Lamictal]: DrugLabel Change Because Risk of Aseptic Meningitis

August 15, 2010

2010-08-15 – From a recent health safety alert  we learn that  FDA notified healthcare professionals and patients that Lamotrigine [Lamictal], a medication commonly used for seizures in children two years and older, and bipolar disorder in adults, can cause aseptic meningitis. Symptoms of meningitis may include headache, fever, stiff neck, nausea, vomiting, rash, and sensitivity to light. In cases of meningitis, it is important to rapidly diagnose the underlying cause so that treatment can be promptly initiated.

The decision to revise the drug label of Lamotrigine [Lamictal] is based on FDA’s identification of 40 cases of aseptic meningitis from December 1994 to November 2009 in patients taking Lamotrigine [Lamictal] . See the Data Summary section of the Drug Safety Communication for additional information.

Recommendations:

Patients should be advised to contact their healthcare professional immediately if they experience signs and symptoms of meningitis while taking Lamotrigine [Lamictal]. If meningitis is suspected, patients should be evaluated for other causes of meningitis and treated as indicated. Discontinuation of Lamotrigine [Lamictal] should be considered if no other clear cause of meningitis is identified.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of Lamotrigine [Lamictal], or any other medication to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program at www.fda.gov/MedWatch/report.htm.

Read the full MedWatch safety alert, including a link to the Drug Safety Communication, at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm222269.htm


%d bloggers like this: